Everyone gets sick. When kids start school or daycare it seems as if they spend the first few months continuously ill as their immune systems adjust to the new environment. For most parents, they cope with the runny noses, fevers and upset stomachs with extra rest and fluids. For parents of kids with Addison's or adrenal insufficiency, we walk the tight rope between illness and crisis. Even a small illness can be a crisis or can turn into one quickly. Here's some things I learned in a recent bout with Stomach flu in our house.
The National Endocrine and Metabolic Diseases Information Services list the symptoms of adrenal insufficiency as chronic fatigue, muscle weakness, loss of appetite, and weight loss. You could also see nausea, vomiting, diarrhea, low blood pressure, depression, irritability, salt cravings, hypoglycemia, headache, and sweating. According to the National Institutes of Health symptoms of stomach flu include nausea, vomiting, diarrhea, low blood pressure, hypoglycemia,weight loss, fever and chills. They are too similar to tell apart. If adrenal insufficiency isn't treated, it can turn into an adrenal crisis- sudden pain in the abdomen or back, severe vomiting and diarrhea, dehydration, low blood pressure and loss of consciousness. So how do you tell them apart? You can't and that is why it is always important to stress dose at the first signs of illness. Adrenal insufficiency often progresses slowly and the change in syptoms are barely noticeable. By the time you notice symptoms, it's time to stress dose.
It started out as a stomach ache in my house. My son, who would eat anything in sight- turned down another piece of pizza. The mommy alert was heightened. By evening, he was vomiting. Since I have 4 kids, we institute an immediate quarantine. It was a miserable night and following day. By the second day, I was ready for a break and it hit the second kid- my adrenal insufficient kiddo. As luck would have it- if you could call it that- we had a pre existing appointment at the pediatrician's office. I took her in and she was nice enough to vomit in the doctor's office in between passing the football with her brother down the hall of the clinic. They looked her over- probably a virus-keep stress dosing her and call if it gets worse. I triple dosed her, she didn't vomit and she was obviously feeling better by the end of the day. The next day we went back to normal dose and her sister was hit with the puke bug. I got distracted. I was sleep deprived. My littlest one was dehydrated and I was busy trying to keep her fluids down- I probably missed the signs that my adrenal insufficient(AI) kiddo wasn't 100%.Looking back, I should have continued the stress dosing, especially since the bug was still ravaging our house.
We had a day "off", no vomiting and then the AI child wakes up with a tummy ache. She didn't eat breakfast. I gave her the morning hydrocortisone and fludrocortisone- she immediately threw them up. Here we go. I spent the next 2 hours trying to get her to keep her meds down. No luck. I had leftover anti nausea meds from when she was in chemotherapy and I gave those a try. She threw that up. I tried her meds again. Threw up again. I tried the antinausea again. It stayed down longer, but still came up. She would take a plain sip of water- it would come up. We officially missed her first dose. It was lunch time. On a normal day- missing a dose of hydrocortisone is serious. I usually notice the emotional symptoms first- she gets weepy and way too emotional over small things. That is my cue that something is up. On a sick day- missing a dose can be life threatening. I page her endocrinologist who immediately tells me to give her the shot. I look at the needle and the 100mg of Hydrocortisone and wonder if it's really necessary. I look at my child, getting increasingly lethargic and vomiting bile and realize it is.
I plunged the yellow stopper, releasing the powder into the solution. It was cloudy and I swirled the container until it was mixed and clear. I attached the needle to the syringe. I peeled back the little yellow circle from the top of the vial and wipe the vial top down with an alcohol wipe. I plunge the syringe in the vial and draw back mostly air. I remove the syringe, plunge the air out and try again. It helps to pull the needle down a bit in the vial- you get less air that way. Her doctor and I decided to give her half of the shot. The shot is 2 mL, so I just measured out 1 mL. This was my first mistake. In the future, I will give the whole shot. When my daughter was in chemo, they gave her massive doses of steroids and we suffered from the roid rage fall out-I've been preconditioned to dread that. This situation was different. If I am in the situation again where she needs the shot- I will give her the whole shot. Her body needed the boost and she probably would have recovered quicker if I had given her the whole thing. Lesson learned. By the time we got to the ER, she was pretty lethargic- despite 50 mg of Hydrocortisone. They gave her 30 mg more there. She never did have a fever. Fever is a symptom of infection and that is why stress dose is required then.
Giving the actual shot wasn't as bad as I feared. I pinched a big chunk of her thigh because I didn't want to jab her in the bone. I have been reassured that the needle will not hit the bone- and after giving the shot, I will concede that. It does make a slight popping sound when it pierces the skin- which really creeped me out. I think the best way is to be quick- jab quickly, plunge, remove quickly. I can only say this, now that I have done it. I dreaded the shot. It scared the bejeezus out of me. My reccomendation is to practice. This is tricky since you cannot practice on a person. If you have an extra supply of syringes- fill one with water and jab a pear, apple or potato with it. It helps to have a dry run. If you don't have extra syringes- you can buy insulin syringes at a drug store or walmart to practice with. It's not the exact same because insulin syringes are much smaller and designed to go subcutaneously(under the skin) whereas it is important for the Hydrocortisone to go directly into the muscle- hence the big scary needle and the big thigh muscle. The important thing is if you are worried- to practice, it can set your mind at ease. It also helps to go over it with a neighbor or friend who is close by. That's what I did- so when it comes down to an emergency not only do you have support, but you have back up. The other thing you can do is practice plunging the hydrocortisone act-o-vial when the vial expires. Be sure to check the expiration date when you check your emergency kit.
I took my daughter into the ER and she was admitted for 2 days. I don't know if I could have avoided the hospital admission altogether- but if I had given her the shot earlier, it may not have gotten as bad as it did. The body needs the burst of hydrocortisone when it's sick- this is never the time to float a dose. I hadn't realized in how short a period of time she could go from bad to worse. In the morning she was just sick- by lunchtime we were diving into crisis. My doctor gave my the guideline- the oral hydrocortisone has to stay down for an hour to really "count". I was just shooting for 20 minutes. In the future- if there are multiple vomiting episodes in one hour , I will give her the shot. If she has diarrhea more than 2-3 times in an hour- she probably is not absorbing as much hydrocortisone as she needs and I will give the shot. It is important to give the shot before going to the ER or clinic- if you think they might need the shot- they need the shot. I will definitely call her endocrinologist if I am concerned and worry less about "bothering" them. That is what they are there for- had I called earlier- they might have been able to get her into the clinic for fluids and extra hydrocortisone and we might have avoided a full blown crisis and a 2 day respite in a hospital room. There are no little stomach bugs with a child who has Adrenal Insufficiency.